Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Feeling dizzy, weak, irritable, and sleepy. MRI showed swelling of dura. Taking primidone. Side effect?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 475 Questions
My husband has been taking primidone for about a year. He also takes Multaq, Warfarin, Crestor, Pristiq, Finasteride, and Flomax. He is 85 years of age.Suddenlyhe became dizzy, weak, irritable, and slept quite a bit of the time. An MRI was done of his head and it showed a small swelling of the dura. A Catscanof his spine was done and he ha s dome arthritis and spurs but nothing since his last catscan of the spine. It appears to me from reading that the primidone might be the source of his trouble. Can primidone stay in your body and build up? He was diagnosed with myelitis about 7 year ago but is spry and works at a tennis club and sometimes plays doubles. He has done well after his valve replacement some 14 years ago.
Posted Thu, 4 Jul 2013 in Brain and Spine
Answered by Dr. Sandhya Manorenj 19 hours later

Thank you for writing in.

From your query, I read that your husband had a prior history of valve replacement, atrial fibrillation controlled, prior myelitis with above mentioned drugs, CATscan spine which revealed mild changes in spine and MRI showing dural swelling of unknown cause.
Now he had sudden dizziness, irritability and slept quite a bit. These symptoms do not go with primidone side effects. Though primidone can produce dizziness, imbalance and drowsiness, but that should be continuous and gradual onset rather then sudden onset and short duration. Secondly primidone has a plasma half life of 7 to 14 hours. This drug is metabolized into phenobarbitone and phenylethylmalonamide, and 40% of drug is excreted unchanged in urine. The rest 60% is also excreted via urine as its metabolites. Complete turn over of the drug occurs by a week. So I primadone is in no way responsible.

Small swelling of the dura noted on the MRI scan can occur due to inflammation or the bleed. Has any such cause mentioned on the scan. If possible can you upload detailed MRI brain reports/image on this page using the site's downloader. If you wish you can mail the images/reports to YYYY@YYYY with subject as "Attn: Dr. Sandhya Monorenj".

As dural swelling can cause sudden abnormal behaviour like irritability weak and dizzy followed by drowsiness (a type of fits), the link needs to be evaluated. As he is on warfarin and warfarrin can cause minordural bleed, that would be my strong suspicion. So if he was my patient here I would suggest MRI brain with contrast with Gradient echo sequence (to know if bleed is the cause of swelling its duration, or is the swelling of dura due to inflammation / infection. I would also order for Prothrombin time, serum electrolytes, urine phenobarbitone level and EEG (to rule out seizure).

In brief he requires neurological assessment . It might be worthwhile to consult a neurologist and plan the aforementioned tests.

Hope this will help you. Let me know if you need clarifications.


DR Sandhya Manorenj
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor